A 70-year-old man was referred for evaluation of a 2-week history of numbness and progressive weakness in his lower and upper extremities and subsequently diagnosed with Guillain-Barré syndrome. The patient had been taking mycophenolate mofetil 500 mg twice daily and tacrolimus 6 mg daily for immunosuppression following a kidney transplant 2 years earlier. However, 5 weeks prior to presentation he had been diagnosed with pneumonia due to coccidioidomycosis and his tacrolimus dose was reduced to 1 mg daily to prevent a drug interaction with fluconazole, which was prescribed to treat the coccidioidomycosis infection. The authors surmise that the reduced tacrolimus dose, coupled with a relatively low maintenance dose of mycophenolate mofetil, left the patient less immunosuppressed and therefore able to mount an immune response to the coccidioidomycosis infection, resulting in Guillain-Barré syndrome. This is the first known report of an association between coccidioidomycosis infection and Guillain-Barré syndrome.
|Original language||English (US)|
|Number of pages||3|
|Journal||Reviews in Neurological Diseases|
|State||Published - Mar 1 2006|
- Guillain-Barré syndrome
ASJC Scopus subject areas
- Clinical Neurology